Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 262, NWS North Platte, NE

October 2, 2017Hayes County, Lincoln County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Oct 2, 2017, 7:48 PM CDT for Hayes County, Lincoln County, Nebraska. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 2, 2017, 7:48 PM CDT (00:48 UTC)
Expired
Oct 2, 2017, 8:13 PM CDT
In force
25 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Hayes County, NE, Lincoln County, NE

The radar

The Goodland radar (KGLD), 151 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.8 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2017-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2017-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
618 m above ground
0-6 km bulk shear
87 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
461 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

796 
WUUS53 KLBF 030048
SVRLBF
NEC085-111-030130-
/O.NEW.KLBF.SV.W.0262.171003T0048Z-171003T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
748 PM CDT MON OCT 2 2017

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  South central Lincoln County in southwestern Nebraska...
  Central Hayes County in southwestern Nebraska...

* Until 830 PM CDT

* At 748 PM CDT, a severe thunderstorm was located near Palisade, or
  7 miles southwest of Hayes Center, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Hayes Center, Wellfleet, Marengo and Hayes Center State Wildlife
  Management Area.

This includes Highway 83 between mile markers 57 and 59.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4036 10121 4080 10106 4080 10070 4070 10076
      4070 10078 4067 10078 4035 10098
TIME...MOT...LOC 0048Z 205DEG 40KT 4041 10110 

HAIL...1.25IN
WIND...60MPH
 
$$

Snively
2 follow-up statements
405 
WWUS53 KLBF 030103
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
803 PM CDT MON OCT 2 2017

NEC085-111-030130-
/O.CON.KLBF.SV.W.0262.000000T0000Z-171003T0130Z/
Lincoln NE-Hayes NE-
803 PM CDT MON OCT 2 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTH CENTRAL LINCOLN AND NORTHEASTERN HAYES COUNTIES...

At 803 PM CDT, a severe thunderstorm was located near Hayes Center,
moving northeast at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Wellfleet, Marengo and Hayes Center State Wildlife Management Area. 

This includes Highway 83 between mile markers 57 and 59.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4055 10114 4080 10106 4080 10070 4070 10076
      4070 10078 4067 10078 4054 10086
TIME...MOT...LOC 0103Z 205DEG 40KT 4056 10101 

HAIL...1.00IN
WIND...60MPH
 
$$

Snively
899 
WWUS53 KLBF 030113
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
813 PM CDT MON OCT 2 2017

NEC085-111-030123-
/O.CAN.KLBF.SV.W.0262.000000T0000Z-171003T0130Z/
Lincoln NE-Hayes NE-
813 PM CDT MON OCT 2 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LINCOLN AND
NORTHEASTERN HAYES COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However small hail is
still possible with this thunderstorm.

LAT...LON 4055 10114 4080 10106 4080 10070 4070 10076
      4070 10078 4067 10078 4054 10086
TIME...MOT...LOC 0112Z 205DEG 40KT 4066 10095 

$$

Snively

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 2, 3:47 PM CDT, 4 hours 1 minute earlier.

Area forecast discussion, Oct 2, 3:47 PM CDT, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service North Platte NE
347 PM CDT Mon Oct 2 2017

.SHORT TERM...(This evening through Tuesday)
Issued at 347 PM CDT Mon Oct 2 2017

Potent upper level trough centered across the central Rockies
will once again influence the weather across the central plains
tonight. Favorable dynamics aloft will coincide with a southerly
low level jet, and bring the potential for thunderstorms to the
region tonight. The focus will be an H850mb front that extends
from northwest KS to northeast Nebraska. As the southerly low
level jet increases, isentropic upglide will rapidly increase to
the north of the front with widespread shower and thunderstorm
development expected. For central and parts of southwest Nebraska,
some large hail is possible with the stronger storms, as this
area will see nearly 2000 J/KG of mid level cape supportive of
more vigorous updrafts and the potential for large hail. This area
also stands the potential for training of storms for a time later
this evening, which could lead to possible flash flooding. A
flash flood watch has been issued for this possibility. After
midnight the low level jet begins to veer southwest with the
heavier rain potential shifting east and most of the precipitation
ending by 2:00 or 3:00 AM CDT.

A cold front will cross the area late tonight, which will shunt much
of the low level moisture east of the area. Drier air aloft will
also move into the area in the mid and upper levels, so expect
mostly sunny skies across much of the area by the afternoon hours
Tuesday.

.LONG TERM...(Tuesday night through Monday)
Issued at 347 PM CDT Mon Oct 2 2017

Rain chances increase Wednesday night through Friday. This 48+ hour
rain chance is a result of the blend of models with different timing
and intensities for the last of the upper level energy exiting the
Wrn U.S..

The GFS is more amplified and slower while the ECM is faster and
less prolific with rainfall. This is probably the result of return
moisture and availability in the models. The stronger GFS is
preferred given the very high amplitude anomaly in the current conus
500 mb height circulation. This circulation is expected to weaken
somewhat but continue through Thursday.

The models are in good agreement sending a strong cold front through
the region Sunday. There is a slight chance of showers with the
front across Wrn Neb. Otherwise, Saturday will be the warmest day of
the next 7 with highs in the 70s, perhaps warmer. H850mb
temperatures rise to around 20C. The cool down Sunday and Monday
sends h700mb temperatures to around -10C. This would support highs
in the 50s next Monday, if not cooler.

Model blended data plus bias correction was the basis for the
temperature forecast. The expected cloud cover and rain Thursday and
Friday is offset by warm air advection for highs in the 60s.
Wednesday will be the coolest day with highs in the 50s. The
increase in clouds Wednesday night precludes any freeze Thursday
morning. Wednesday morning will be the coolest with lows in the
lower 30s across Nrn Sheridan County.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 106 PM CDT Mon Oct 2 2017

Lower ceilings and another round of showers and thunderstorms are
likely tonight. Most areas will see deteriorating conditions
with widespread MVFR expected. These conditions should persist
until around sunrise Tuesday morning, when ceilings should begin
to lift behind a cold front.

&&

.HYDROLOGY...
Issued at 347 PM CDT Mon Oct 2 2017

A flash flood watch was issued for portions of southwest-central NEB
early this morning. 24 hr observed reports and the 24 hr MRMS
rainfall analysis since yesterday showed multiple swaths of heavy
rainfall exceeding 1.75” across parts of Hayes and Frontier counties
to Custer county to Holt and Boyd counties. In addition, rainfall
exceeded at least 3 inches across parts of Custer county with a
received local storm report of 3.4” in Merna. Current pattern
suggests potential for 1-3 inches. Latest 1-hr and 3-hr FFG show
values largely under 1.5" and 2", respectively. Notably, 3-hr FFG in
parts of Custer county are under 1.5" based on current soil moisture
conditions. Given the environment and these antecedent conditions
combined with the high likelihood of training storms suggest
favorable conditions for localized flash flooding this evening in
the flash flood watch area.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for NEZ037-038-059-070-
071.

&&

SHORT TERM...Taylor
LONG TERM...CDC
AVIATION...Taylor
HYDROLOGY...ET
Hazardous weather outlook, Oct 2, 4:12 PM CDT, 3 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
412 PM CDT Mon Oct 2 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-032115-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
412 PM CDT Mon Oct 2 2017 /312 PM MDT Mon Oct 2 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Thunderstorms will develop during the evening hours. Some storms
may produce hail, primarily for areas along and east of a line
from Imperial, to North Platte, to Arnold. Locally heavy rain
could lead to flash flooding across portions of central and
southwest Nebraska.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

Temperatures will drop into the lower to mid 30s Wednesday
morning across parts of Sheridan and western Cherry counties.
Frost, or even a light freeze, is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Taylor

In the hours before

Special weather statement, Oct 2, 7:42 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service North Platte NE
742 PM CDT MON OCT 2 2017

NEZ059-071-030130-
Frontier NE-Lincoln NE-
742 PM CDT MON OCT 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FRONTIER...SOUTHEASTERN
LINCOLN AND EASTERN HAYES COUNTIES UNTIL 830 PM CDT...

At 742 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Curtis, moving northeast at 50 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Curtis, Eustis, Moorefield, Stockville, Maywood, Quick, Hansen
Memorial Reserve State Wildlife Management Area and Dancing Leaf
Earth Lodge.

This includes Highway 83 between mile markers 30 and 47.

LAT...LON 4052 10079 4053 10078 4090 10034 4081 10022
      4070 10022 4070 10006 4067 10002 4037 10062
TIME...MOT...LOC 0042Z 229DEG 44KT 4052 10060

Snively
Special weather statement, Oct 2, 7:46 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service North Platte NE
746 PM CDT MON OCT 2 2017

NEZ059-070-030115-
Hayes NE-Lincoln NE-
746 PM CDT MON OCT 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LINCOLN AND CENTRAL
HAYES COUNTIES UNTIL 815 PM CDT...

At 746 PM CDT, Doppler radar was tracking a strong thunderstorm over
Palisade, or 10 miles southwest of Hayes Center, moving northeast at
60 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hayes Center, Wellfleet, Dickens, Marengo, Hayes Center State
Wildlife Management Area and Somerset.

This includes Highway 83 between mile markers 55 and 62.

LAT...LON 4084 10108 4083 10065 4070 10074 4070 10078
      4065 10078 4035 10099 4035 10123
TIME...MOT...LOC 0046Z 203DEG 54KT 4038 10111

Snively

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 7:42 PM CDTSpecial Weather StatementLBFFrontier48 min
Oct 2, 7:46 PM CDTSpecial Weather StatementLBFHayes29 min
Oct 2, 8:05 PM CDTSpecial Weather StatementLBFChase25 min
Oct 2, 8:36 PM CDTSpecial Weather StatementLBFCuster24 min
Oct 2, 8:41 PM CDTSpecial Weather StatementLBFFrontier34 min
Oct 2, 9:03 PM CDTSpecial Weather StatementLBFLoup27 min
Oct 2, 9:35 PM CDTAreal Flood AdvisoryLBFCuster3 hr
Oct 2, 10:04 PM CDTSpecial Weather StatementLBFCuster26 min
Oct 2, 10:51 PM CDTSpecial Weather StatementLBFCuster, Frontier, Logan39 min
Oct 3, 3:52 AM CDTFreeze WatchLBFCherry, Grant, Sheridan11 hr
Oct 3, 3:09 PM CDTFrost AdvisoryLBFCherry, Grant, Sheridan18 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.